Iowa, 2019Flash Flooding and Flood in Iowa, July 1 to 2, 2019
July 1 to 2, 2019 · NWS FSD · 4 events in 2 counties and zones
Thunderstorms developed during the evening along an outflow-reinforced frontal zone as a zonal pattern aloft sent a minor wave rippling from central South Dakota into southern Minnesota during the evening. A low-level jet of 30 knots interacted with the boundary to create a favorable environment for redeveloping and training storms over a several hour period, which progressed very slowly…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- $25,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the evening along an outflow-reinforced frontal zone as a zonal pattern aloft sent a minor wave rippling from central South Dakota into southern Minnesota during the evening. A low-level jet of 30 knots interacted with the boundary to create a favorable environment for redeveloping and training storms over a several hour period, which progressed very slowly southward through portions of northwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 1, 5:04 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 1, 5:04 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
604 PM CDT Mon Jul 1 2019
.SHORT TERM...(This Evening through Tuesday)
Issued at 305 PM CDT Mon Jul 1 2019
Upper level ridge breaks down today, giving way to a more zonal
flow aloft. This pattern will result in different
vortmax/shortwaves moving through the region and hence, chances
for precipitation. Currently, a mid-level shortwave moves east
from central SD, while a quasi- stationary surface front extends
from Tyndall to Madison to Marshall. This frontal boundary will
be the main focus for the rest of the afternoon and evening as the
environment will again be conducive for strong to severe
thunderstorms. There is still uncertainty in thunderstorm
coverage/location due to: 1) to cloud debris inhibiting enough
daytime heating 2) and isolated showers from a weakening MCV
located over southeast SD early this afternoon. However,
destabilization is expected along the aforementioned boundary this
afternoon/early evening. Instability increases over the warm
sector with MLCAPE around 2k- 3k J/kg, steep low to mid level
lapse rates and 0-6 km bulk shear from 25 to 35 knots along the
boundary. The estimated window for the development of strong to
severe thunderstorms is from 3pm CDT to 11 pm CDT in areas along
and east of a line from Tyndall to Sioux Falls to Marshall.
Initially, large hail will be the main risks; then damaging winds
and isolated tornadoes as storms progress southeast through the
evening hours.
Warm air advection along with a 20/30kts low-level jet will continue
to transport low to mid level moisture into the area. This could
result in the development of training cells; hence the potential
for heavy rainfall this evening. Rainfall rates from 1-2 in/hr
will be possible with thunderstorms. The highest precipitation
amounts are expected in southwest Minnesota. Storm totals of over
an inch of rainfall will be possible; however this region have
not received enough precipitation over the past days, enough to
warrant a Flash Flood Watch at this time. Will need to continue
monitor, as potential for localized flash flooding at areas of
poor drainage is possible, mainly in Lyon County in Minnesota.
Showers and thunderstorms will diminish from northwest to southeast
late this evening into the overnight hours. Instability wanes after
midnight; therefore any lingering storms developing should be
elevated. Weak surface high builds in on Tuesday, bringing
relatively dry conditions through the day. Temperatures expected
to be slightly above normal, highs will range in the mids to
upper 80s.
.LONG TERM...(Tuesday Night through Monday)
Issued at 305 PM CDT Mon Jul 1 2019
The holiday week brings multiple chances of thunderstorms, and
right around average temperatures.
Quasi-zonal flow aloft in response to a mid to upper level low in
the Pacific northwest will continue to transport different
impulses of energy/shortwaves through the region this week. The
first shortwave during the extended moves over the forecast area
early Wednesday morning. The associated surface front transverses
the region during the afternoon hours, allowing for the
development of thunderstorms. At this time, a few marginally
strong to severe storms will be possible, but localized heavy
rainfall looks to be the main threat as the low-level jet
increases.
Temperature-wise, there will be a "relieve" in temperatures and
dewpoints through the week as the upper level ridge
dissipates/moves off the region. Highs will range in the 80s,
which is near normal for July standards.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 602 PM CDT Mon Jul 1 2019
Thunderstorms will continue to move through far southeast SD into
northwest IA through about 3z. After this the threat for rain and
thunderstorms is pretty low. There will be a scattered threat near
KSUX on Tuesday afternoon. Will likely see some IFR conditions
settle in behind the rain late tonight into Tuesday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 1 AM CDT Tuesday for SDZ061-062-066-067-
070-071.
MN...Flash Flood Watch until 1 AM CDT Tuesday for MNZ080-081-089-090-
098.
IA...Flash Flood Watch until 1 AM CDT Tuesday for IAZ001>003-012>014-
020.
NE...NONE.
&&
SHORT TERM...05
LONG TERM...05
AVIATION...08Hazardous weather outlook, Jul 1, 4:56 AM CST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
556 AM CDT Mon Jul 1 2019
IAZ001>003-012>014-020-MNZ080-081-089-090-097-098-SDZ056-062-066-067-
069>071-021100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln-Yankton-
Union-
556 AM CDT Mon Jul 1 2019
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms will be possible into early
afternoon, but by late afternoon and early evening, strong to
potentially severe storms are expected to develop. The main threat
with late day storms will be damaging winds to around 70 mph through
midnight. An isolated tornado will also be possible during the late
afternoon or early evening. While hail will also be a threat, only
isolated storms should produce any hail up to quarter size.
Areas of heavy rainfall are also possible this evening into the early
overnight. Rainfall from one to two inches is possible, with locally
heavier amounts across southwest Minnesota and far northern Iowa.
This could produce some ponding in urban and poor drainage areas, as
well as some flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed after 5 pm CDT.
IAZ021-022-031-032-NEZ013-014-021100-
Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
556 AM CDT Mon Jul 1 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected to develop by this evening from
northeast Nebraska into northwest Iowa. A few storms could be strong
to severe with a threat for damaging wind and hail up to quarter
size.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed after 6 pm CDT.
SDZ038>040-050-052>055-057>061-063>065-068-021100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
556 AM CDT Mon Jul 1 2019
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms will prevail at times this
morning, with additional development mainly east of the James River
by later this afternoon. A few storms could become severe with the
main threat as damaging wind, locally heavy rainfall and hail up to
dime size.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed after 5 pm CDT.
MNZ071-072-021100-
Lincoln-Lyon-
556 AM CDT Mon Jul 1 2019
This Hazardous Weather Outlook is for southwest Minnesota.
.DAY ONE...Today and tonight.
After heavy rainfall overnight and early this morning, additional
storms expected to develop toward evening will bring a threat for
flooding rainfall back to the area. In addition, a few storms could
be severe, with damaging wind the primary threat. An isolated tornado
is also possible, mainly between 5 pm and 9 pm.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed after 5 pm CDT.
In the hours before
Local storm report, Jul 1, 4:27 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 PM CDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 4 N VALLEY SPRINGS 43.64N 96.46W
07/01/2019 E1.00 INCH MINNEHAHA SD PUBLIC
REPORT VIA SOCIAL MEDIA OF QUARTER SIZED
HAIL IN BOOGE SOUTH DAKOTA.
&&
TRMFlash Flood, Sioux
- When
- July 1, 6:45 PM CST to 8:45 PM CST
- Where
- Sioux County, 0.86 mi NE of Perkins to 1.59 mi NE of Perkins
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 43.190, -96.190
Moving water over U.S. Highway 18 underneath the railroad overpass west of U.S. 75.
Flash Flood, Sioux
- When
- July 1, 8:40 PM CST to July 2, 1:00 AM CST
- Where
- Sioux County, 4.53 mi NE of Rock Vly to 4.98 mi NE of Rock Vly
- Cause
- Heavy Rain
- Crop damage
- $25,000
- Reported by
- River/Stream Gage
- Coordinates
- 43.251, -96.243
Burr Oak Creek above Perkins (gage site BOCI4) responded to heavy rainfall during the early evening of July 1 by vaulting quickly to a moderate flood stage, with a crest of 3.05 feet above flood stage at 2145CST. Extensive flooding of agricultural land was the primary impact.
Flash Flood, Woodbury
- When
- July 1, 9:17 PM CST to 11:00 PM CST
- Where
- Woodbury County, 0.89 mi NW of Sioux City to 1.08 mi WNW of Sioux City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.510, -96.391
Street flooding on 19th Street between Ross and Center Street. Multiple cars were stalled in flooding on Floyd Boulevard.
Flood, Sioux
- When
- July 2, 2:00 AM CST to 6:00 AM CST
- Where
- Sioux County, 4.2 mi S of Maurice to 4.2 mi SSE of Maurice
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.909, -96.175
Minor agricultural flooding resulted as the West Branch of the Floyd River near Struble (gage site STUI4) crested 0.27 feet above flood stage early on July 2.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 4, 201912 deaths · 7 events
- Heat in Nevada, July 1 to 6, 20198 deaths · 1 event
- Flooding in Illinois, July 1 to 27, 2019$12 million · 6 events
- Flood in Ohio, July 1 to 31, 2019$15 million · 1 event
- Flooding in Missouri, July 1 to 31, 2019$11 million · 2 events
- Flooding in New York, July 1 to 31, 2019$4.2 million · 7 events
- Flood in Alaska, July 1 to 3, 2019$3.0 million · 1 event
- Flood in Kentucky, July 1 to 13, 2019$1.2 million · 1 event
- Hail in Wyoming, July 1, 2019$1.0 million · 2.25 in hail · 4 events
- Flood in Missouri, July 1 to 9, 2019$1.0 million · 1 event
- Lightning Strike in Florida, July 1, 2019$1.0 million · 1 event
- Flash Flood and Flooding in Wisconsin, July 1 to 2, 2019$765,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842487, 842486, 842488, 842522.